Wyoming, 2008

Hail in Wyoming, June 17, 2008

June 17, 2008 · NWS UNR · 2 events in 2 counties and zones

Severe thunderstorms produced hail to quarter size across the Wyoming Black Hills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms produced hail to quarter size across the Wyoming Black Hills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 17, 1:20 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 17, 1:20 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT TUE JUN 17 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW PRESSURE TROF
STRETCHING FROM NORTH CENTRAL MONTANA INTO EASTERN WYOMING...WHILE
HIGH PRESSURE CENTER REMAINS OVER EASTERN KANSAS/WESTERN MISSOURI.
UPPER LEVEL ANALYSIS PLACES LOW AMPLITUDE RIDGE OVER THE
WESTERN/CENTRAL CONUS WITH AXIS STRETCHING FROM NORTHEAST MONTANA
INTO NEW MEXICO. A VARIETY OF SHORT WAVES CONTINUE MOVING THROUGH
THE RIDGE AS NOTED ON WATER VAPOR IMAGERY. THUNDERSTORMS ARE
DEVELOPING OVER SOUTHEAST MONTANA...ALONG WITH OVER THE BLACK HILLS
AREA AS A WAVE CONTINUES ITS APPROACH...WHILE ANOTHER AREA OF
THUNDERSTORMS KEEPS DEVELOPING OVER TRIPP COUNTY.

FOR THE REST OF THIS AFTERNOON INTO THIS EVENING...THUNDERSTORMS
WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON INTO THE EVENING AS
THE UPPER WAVE CONTINUES ITS PROGRESSION THROUGH THE REGION. MODELS
CONTINUE TO SHOW CAPE VALUES OF 1500+ J/KG OVER MUCH OF THE CWFA
THIS EVENING WITH 0-6KM BULK SHEAR VALUES OF 45+ KT. THEREFORE...THE
INGREDIENTS ARE THERE FOR SUPERCELL DEVELOPMENT. THE GREATEST THREAT
AT THIS TIME APPEARS TO BE LARGE HAIL. FOR LATER IN THE
EVENING...LOW LEVEL JET INCREASES WITH FAIR THETA-E ADVECTION. THIS
MAY KEEP THE SCATTERED THUNDERSTORMS GOING ON INTO THE EARLY MORNING
HOURS.

FOR WEDNESDAY...UPPER RIDGE STARTS TO FLATTEN OUT SOMEWHAT WHILE
AXIS SHIFTS SLIGHTLY EASTERLY AS A VIGOROUS SHORT WAVE PUSHES
THROUGH. APPEARS THE WAVE WILL APPROACH THE AREA BY THE EARLY
AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING.
AGAIN...THE SEVERE THREAT REMAINS WITH CAPE VALUES OF 1500-2500
J/KG...THE STRONGEST ALONG THE NEBRASKA BORDER. AGAIN...0-6KM SHEAR
REMAINS SUFFICIENT FOR SUPERCELL DEVELOPMENT SO ANOTHER ROUND OF
SEVERE WEATHER IS EXPECTED INTO THE EVENING HOURS.

FOR THURSDAY...UPPER RIDGE REBUILDS WITH AXIS OVER THE
ROCKIES...THOUGH PATTERN REMAINS ACTIVE WITH A SERIES OF SHORT WAVES
MOVING THROUGH THE RIDGE. STRONGEST INSTABILITY LOOKS TO REMAIN OVER
THE WESTERN PORTIONS OF THE CWFA...FROM SOUTHWEST SOUTH DAKOTA INTO
NORTHEAST WYOMING INCLUDING THE BLACK HILLS. THERE WILL BE THE
POSSIBILITY FOR SEVERE WEATHER OVER THIS AREA...THOUGH DO NOT EXPECT
IT TO BE AS WIDESPREAD AS WEDNESDAY AT THIS TIME.

EXTENDED...AN UPPER LEVEL RIDGE WILL MOVE FROM THE NORTHERN ROCKIES
INTO THE NORTHERN PLAINS DURING THE PERIOD. A SERIES OF SHORTWAVES
WILL MOVE THRU THE RIDGE AND BRING A DAILY CHANCE FOR SHOWERS AND
STORMS. TIMING OF THE WAVES IS UNCERTAIN THIS FAR OUT...BUT THE
MAJORITY OF THE ACTIVITY SHOULD BE DURING THE AFTERNOON AND EVENING
HOURS. THE RIDGE WILL BRING SOME WARMER AIR INTO THE AREA BY THE
WEEKEND...WITH HIGHS MOSTLY IN THE 80S ACROSS THE PLAINS...70S IN
THE HILLS.

&&

.AVIATION...VFR CONDS WILL CONTINUE THROUGH THE FCST PERIOD.
SCATTERED SHOWERS AND STORMS...SOME POSSIBLE SEVERE...WILL CONTINUE
TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS. ISOLATED ACTIVITY
WILL LIKELY LINGER ACROSS THE AREA OVERNIGHT INTO WEDNESDAY
MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 17, 1:30 PM MST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT TUE JUN 17 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
230 PM MDT (330 PM CDT) TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER
NORTHEASTERN WYOMING...ALONG WITH OVER WESTERN AND SOUTH CENTRAL
SOUTH DAKOTA...AS AN UPPER LEVEL DISTURBANCE CROSSES THE NORTHERN
PLAINS. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME
SEVERE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS...THOUGH AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...
PARTICULARLY OVER NORTHEASTERN WYOMING INTO SOUTHWEST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER UPPER LEVEL DISTURBANCE WILL CROSS THE AREA ON WEDNESDAY...
WITH THUNDERSTORMS DEVELOPING IN THE AFTERNOON AND EVENING. THERE IS
A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE
ACROSS NORTHEASTERN WYOMING...ALONG WITH OVER WESTERN AND CENTRAL
SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS. THE THREAT FOR THUNDERSTORMS CONTINUES INTO THURSDAY. THERE
IS A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE...PARTICULARLY
OVER NORTHEAST WYOMING...AND PORTIONS OF WESTERN SOUTH DAKOTA SOUTH
AND WEST OF A LINE FROM BUFFALO TO KADOKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER NORTHEASTERN WYOMING AND
SOUTHWEST SOUTH DAKOTA THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 17, 1:41 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
241 PM MDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             10 NE WINNER            43.48N 99.72W
06/17/2008  E0.75 INCH       TRIPP              SD   PUBLIC

&&

WETENKAMP
Local storm report, Jun 17, 1:52 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
252 PM MDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             11 SSE HAMILL           43.45N 99.59W
06/17/2008  E0.88 INCH       TRIPP              SD   TRAINED SPOTTER

0245 PM     HAIL             10 S HAMILL             43.45N 99.68W
06/17/2008  E1.50 INCH       TRIPP              SD   TRAINED SPOTTER

&&

JSCHILD
Local storm report, Jun 17, 2:46 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
346 PM MDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             8 N CARTER              43.50N 100.21W
06/17/2008  E1.00 INCH       TRIPP              SD   PUBLIC

&&

MERICKSO

The radar

The Rapid City radar (KUDX), 121 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Crook

When
June 17, 3:28 PM MST
Where
Crook County, 5 mi ENE of Sundance
Measured
0.75 in hail
Reported by
Public
Coordinates
44.428, -104.286

Hail, Weston

When
June 17, 3:35 PM MST to 3:50 PM MST
Where
Weston County, 3.57 mi ENE of Four Corners
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.081, -104.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95087, 95089.